Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Heavy dreams on stocrin
Sep 13, 2006

My 62yr old mom had anemia & lactic acidosis with regimens that included combivir/lamivudine/3TC.She is presently on Kaletra + stocrin.This regimen has kept the viral load<50 for a yr.She is happy with the combination except the heavy nightmares she has with stocrin.She is reluctant to change her meds in fear of possible drug failure & thinks her drug reactns are age related.Would it be helpful to reduce EFV dose or take an antipsychotic to reduce the side effects? does age have anything to do with side effects? Would she benefit from a Drug resistance test.

Response from Dr. Wohl

The side effects of Stocrin (Sustiva) can be aggrevated by taking the drug with food as this increases the absorbsion of the drug and thus the blood levels. So make certain your mom takes the med at least 2 hours after eating anything. Another thing to try is to take the medication earlier in the day. Some people are even to take Stocrin in the morning.

If these does not work I would not reduce the dose as that will only invite resistance. (A resistance test now would not help this situation and is not be possible as the virus level is so low that there is insufficient virus to collect to test.)

If all else fails, the Stocrin may have to be replaced. One possibility would be to trade this med for Viread (Tenofovir), a drug not associated with lactic acidosis. Alternatively, if her CD4 cell count is below 250, she could change to Viramune (nevirapine). Lastly, in the not too distant future a new drug called TMC125 will become available - it works much like Sustiva but without the bad dreams.

DW



Previous
Am I just worring for nothing?
Next
deeply concerned

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement